Rebound congestion is a constant nasal stuffiness (congestion) that
develops from the overuse of decongestant medicine sprays. This type of
congestion occurs even when a person is not experiencing allergies or other
Rebound congestion can develop from using nasal decongestant sprays
frequently for 3 or more days. As decongestant sprays wear off, sinus membranes
swell, causing congestion, and a person may respond by using a higher dose of
decongestant. If the cycle continues, a person builds up a tolerance by using
larger and larger doses until congestion occurs whenever the person does not
take the medication.
Rebound congestion can lead to addiction to decongestant nasal
September 12, 2012
Patrice Burgess, MD - Family Medicine & Donald R. Mintz, MD - Otolaryngology
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.